What Is Radiation Recall?

Radiation Recall After Chemotherapy and Radiation Therapy

photo of a radiation therapy room
What is radiation recall and when may it occur?. istockphoto.com

What is radiation recall and what should you know if you are receiving (or received) both chemotherapy and radiation therapy for lung cancer?

Radiation Recall Definition

Radiation recall is an inflammatory reaction that sometimes occurs when an individual receives chemotherapy following radiation therapy for cancer. The symptoms can occur just a few days after radiation therapy is completed, or years later.

It is uncertain how often this poorly understood reaction happens, but one study estimated that it occurs in 9 percent of people who go through both radiation therapy and chemotherapy for cancer.

Radiation Recall Symptoms

The symptoms of radiation recall are due to inflammation in a region that was previously treated with radiation.

Radiation recall dermatitis - The most common type of reaction is radiation recall dermatitis, a skin rash involving redness, swelling, and/or blistering of the skin. The rash is often painful and can have the appearance of severe sunburn. This is often followed by peeling followed by discoloration of the skin after healing. The length of time the rash lasts can vary from only a few hours to several days.

Radiation recall pneumonitis (lung inflammation) - Radiation recall can also affect the lungs. Since radiation pneumonitis unrelated to recall may occur in some people after radiation therapy, this may be hard at first to distinguish.

Thankfully they are treated in similar ways.

Other regions that may be affected include the mouth (radiation recall mucositis), the larynx, the esophagus, the stomach, the small intestine, muscles (radiation recall myositis), and the brain.

What Causes Radiation Recall?

Nobody knows for sure what causes radiation recall reactions, and many theories have been proposed.

A common theory is that it is some form of hypersensitivity reaction created by the combination of radiation and chemotherapy.

What Medications May Cause Radiation Recall?

Though radiation recall has been reported most commonly with chemotherapy drugs, other medications, such as antibiotics and even herbal supplements, have been linked with a radiation recall reaction.

Many new chemotherapy drugs have been approved in recent years and it's important to consider radiation recall when someone develops any new symptoms of inflammation while on chemotherapy. The chemotherapy drugs most commonly associated with radiation recall include:

  • Adriamycin (doxorubicin)
  • Doxil (liposomal doxorubicin)
  • Taxotere (docetaxel)
  • Taxol (paclitaxel)
  • Gemzar (gemcitabine)
  • 5-FU (fluorouracil)
  • Xeloda (capecitabine)
  • Cosmegen (dactinomycin)
  • Rheumatrex (methotrexate)

With lung cancer, radiation recall was also reported in a patient on the targeted therapy Tarceva (erlotinib) following radiation.

Diagnosis of Radiation Recall

There is not a specific test which defines radiation recall, although a skin rash may be fairly obvious.

 As noted earlier, anytime someone develops inflammation on a new drug after having been previously treated with radiation therapy in that location, the possibility of radiation recall should be considered.

The hallmark is usually that the area involved was completely normal prior to the current inflammation.  In other words, it is not a worsening of a rash that was caused by radiation during therapy.

How is Radiation Recall Treated?

The treatment for a radiation recall reaction is primarily supportive care—managing symptoms until the problem resolves on its own.

Eliminating the source of the reaction (for example, discontinuing the chemotherapy drug felt to be responsible) is often the first step. Radiation recall appears to be drug specific so that switching to another medication may not cause problems if that is a possible solution.

Medications such as corticosteroids and anti-inflammatory preparations may be used in some cases to decrease the inflammation.

For radiation recall dermatitis, wearing loose-fitting clothing made of non-irritating fabrics might make you more comfortable. Cool compresses have helped some people manage the discomfort, but it is important to check with your doctor regarding her recommendations. While the rash is healing, it’s also important to avoid anything that could worsen the rash, such as excessive sun exposure and sunburns.

Can Radiation Recall be Prevented?

Unfortunately, it's impossible to predict if someone will react to a particular chemotherapy drug or other medication after radiation therapy. If someone has had a radiation recall reaction one time, it’s also uncertain whether it will occur a second time.

Radiation recall does seem to be less common when the time interval between radiation therapy and chemotherapy is longer, but prolonging the period between radiation therapy and chemotherapy may not be the best choice if a cancer is thought to respond better to having these treatments closer together.

Sources:

Awad, R., and L. Nott. Radiation recall pneumonitis induced by erlotinib after palliative thoracic radiotherapy for lung cancer: Case report and literature review. Asia Pacific Journal of Clinical Oncology. 2016. 12(1):91-5.

Azria, D. et al. Radiation recall: a well recognized but neglected phenomenon. Cancer Treatment Reviews. 2005. 31(7):555-70.

Burris, H. and J. Hurtig. Radiation recall with anticancer agents. The Oncologist. 2010. 15(11):1227-37.

Caloglu, M. et al. An ambiguous phenomenon of radiation and drugs: recall reactions. Onkologie. 2007. 30(4):209-14.

Kodym, E. et al. Frequency of radiation recall dermatitis in adult cancer patients. Onkologie. 2005. 28(1):18-21.

Continue Reading